North Carolina, 2008

Hail in North Carolina, May 5, 2008

May 5, 2008 · NWS MHX · 7 events in 1 county or zone

Scattered thunderstorms developed just north of a stationary front across eastern North Carolina during the afternoon of May 5th. Isolated storms became severe producing large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered thunderstorms developed just north of a stationary front across eastern North Carolina during the afternoon of May 5th. Isolated storms became severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 5, 2:29 PM EST, 9 minutes earlier.

Area forecast discussion, May 5, 2:29 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
329 PM EDT MON MAY 5 2008

.SYNOPSIS...
LOW PRESSURE OVER SOUTH CAROLINA THIS EVENING WILL MOVE NE WELL OFF
THE NORTH CAROLINA COAST EARLY TUESDAY. WEAK HIGH PRESSURE WILL
BUILD OVER THE AREA LATE TUESDAY THEN MOVE OFF THE COAST
WEDNESDAY. THE OFFSHORE HIGH WILL CONTINUE TO INFLUENCE THE
WEATHER THROUGH THURSDAY. LOW PRESSURE MOVING THROUGH THE
NORTHEAST WILL DRAG A COLD FRONT THROUGH THE SOUTHEAST STATES
THURSDAY NIGHT AND FRIDAY. HIGH PRESSURE WILL BRIEFLY BUILD OVER
THE AREA SATURDAY. ANOTHER LOW PRESSURE SYSTEM MOVING ACROSS THE
NORTHEAST WILL SWING A COLD FRONT ACROSS EASTERN NORTH CAROLINA SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
YET ANOTHER WEAK SHORTWAVE MOVING INTO NORTH CAROLINA IS
TRIGGERING ANOTHER BOUT OF DEEP CONVECTION THIS AFTERNOON. THE
ATMOSPHERE IS SUPPORTIVE OF SEVERE WEATHER WITH SBCAPES 1500-2000
J/KG AND LIS -6/-8. ALTHOUGH BULK SHEAR IS MARGINAL 25 KT THE
CAPE IS SUFFICIENT FOR LARGE HAIL AND PERHAPS A DAMAGING WIND GUST
THROUGH EARLY EVENING. THREAT OF CONVECTION WILL END SHORTLY AFTER
DARK WITH LOSS OF HEATING AND PASSAGE OF WEAK MID LEVEL WAVE.
CLEARING SKIES AFTER MIDNIGHT WITH WEAK COLD ADVECTION ON BACKSIDE
OF WELL OFFSHORE LOW. FORECAST LOWS WILL BE IN THE MIDDLE 50S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
BUBBLE HIGH BUILDS OVER THE AREA EARLY TUESDAY...THEN ANOTHER WEAK
SHORTWAVE AFFECTS THE AREA DURING THE AFTERNOON/EARLY EVENING.
ATMOSPHERE APPEARS TOO DRY/STABLE FOR DEEP CONVECTION BUT A STRAY
SHOWER OR TWO NOT OUT OF THE QUESTION BUT NOT ENOUGH COVERAGE
EXPECTED TO INCLUDE IN FORECAST. WILL FORECAST AFTERNOON
CLOUDINESS THOUGH. WENT DOWN THE MIDDLE OF GUIDANCE WITH HIGHS IN
THE MIDDLE 70S. STRONGER HIGH PRESSURE BEGINS TO BUILD INTO THE
AREA TUESDAY NIGHT. EXPECTING LOWS IN THE MIDDLE 50S.

HIGH PRESSURE CONTROLS THE WEATHER WEDNESDAY AS IT BEGINS TO DRIFT
OFF THE COAST. NASCENT SOUTHERLY FLOW WILL HELP BOOST TEMPS BACK
INTO THE 80S. STRONGER SOUTHERLY FLOW THURSDAY WILL BOOST TEMPS
WELL INTO THE 80S INLAND. MOISTURE WILL ALSO INCREASE DURING THE
AFTERNOON/EVENING WITH A SMALL CHANCE FOR A LATE DAY
SHOWER/THUNDERSTORM.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
ACTIVE FORECAST WITH CONSENSUS OF THE GUIDANCE INDICATING
SHOWERS/THUNDERSTORMS AHEAD OF A COLD FRONT FRIDAY...BRIEF DRYING
SATURDAY THEN ANOTHER COLD FRONT SUNDAY WITH RAIN FOLLOWED BY
DRIER WEATHER MONDAY. TEMPS WILL BE CLOSE TO NORMAL VALUES.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
THUNDERSTORMS POSSIBLE OVER SOUTHERN SITES THIS AFTERNOON AS LOW
PRESSURE FORMS OVER SC AND MOVES OUT OVER THE WATERS. THUNDERSTORMS
EXPECTED TO END SHORTLY AFTER SUNSET WITH LOSS OF HEATING. EXPECT
IFR CONDITIONS IN AND AROUND THUNDERSTORMS. AM EXPECTING FOG
FORMATION LATER TONIGHT AS THUNDERSTORMS END AND SKIES CLEAR AND NE
FLOW TO CONTINUE OVER AREA.

DRIER AIR AND VFR CONDS EXPECTED THROUGH THU AS HIGH PRES BUILDS
OVER THE AREA. BY FRI ANOTHER SYSTEM WILL APPROACH FROM THE W WITH
STRONGER WINDS AND PROBABLY MVFR/IFR CIG/VIS.

&&

.MARINE...
NE FLO OVR WTRS WI FRNTL BNDRY S OF AREA. WV FORMG ON FRNT OVR SC AS
BASE OF UPR TROF APPCHS. LO WL MV OFFSHR AND DPN TNGT. WND WL PICK
UP OVR THE WTRS BUT AM XPCTG SPDS AND SEAS TO STAY BLO SCA CRIT. DIR
WL RMN NLY TNGT INTO LT TUE AS SFC RDG APPCHS AND MVS ACRS THE
WTRS. RDG AXIS TO RMN TO OUR SE THRU THU WI S AND SW FLO OVR THE
WTRS. NXT SYS APPCHG FRM THE W LT WK TITENG GRAD. THIS WL PICK UP
WND SPDS TO ARND 20 KT BY LT THU...BUT AGAIN XPCTG SPD TO RMN BLO
SCA.

AS LO DPNS AND APPCHS AREA ON FRI...WND WL APPCH SCA WI FROPA PROGGD
FOR FRI NGT. RDG OVR AREA FOR THE RMNDR OF THE WKEND WI NXT SYS
APPCHG FRM THE W ON SUN.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JME
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...JME
AVIATION...CGG
MARINE...CGG
Hazardous weather outlook, May 5, 2:59 AM EST, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
359 AM EDT MON MAY 5 2008

NCZ029-044>047-079>081-090>095-098-103-104-060800-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
359 AM EDT MON MAY 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS MAY PRODUCE LARGE HAIL OR...LESS
LIKELY...DAMAGING WINDS. THE TIMING FOR THE STRONGEST
THUNDERSTORMS TO OCCUR IS GREATEST DURING THE MID AFTERNOON TO
EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 5, 9:02 AM EST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1002 AM EDT MON MAY 5 2008

NCZ104-051500-
EASTERN HYDE-
1002 AM EDT MON MAY 5 2008

...STRONG THUNDERSTORMS WILL AFFECT OUTER BANKS HYDE COUNTY UNTIL
1100 AM EDT...

AT 1002 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF
OCRACOKE...OR ABOUT 12 MILES NORTHEAST OF CEDAR ISLAND...MOVING EAST
AT 16 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OCRACOKE BY 1030 AM
EDT.

WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL OF AROUND 1 INCH IN AN HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID
HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN
AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY
BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED
TREES...OR IN CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Local storm report, May 5, 2:37 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
337 PM EDT MON MAY 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             JACKSONVILLE            34.76N 77.40W
05/05/2008  E0.75 INCH       ONSLOW             NC   TRAINED SPOTTER

&&

CQUELL

The radar

The Morehead City radar (KMHX), 48 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Onslow

When
May 5, 2:38 PM EST
Where
Onslow County, 0.69 mi N of Bell Fork
Measured
0.88 in hail
Reported by
Public
Coordinates
34.760, -77.400

Hail, Onslow

When
May 5, 2:40 PM EST
Where
Onslow County, 2.36 mi SSW of Midway Park
Measured
0.88 in hail
Reported by
Public
Coordinates
34.700, -77.370

Hail, Onslow

When
May 5, 2:42 PM EST
Where
Onslow County, 0.69 mi N of Bell Fork
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
34.760, -77.400

Hail, Onslow

When
May 5, 2:46 PM EST
Where
Onslow County, 2.07 mi N of Kellumtown
Measured
0.75 in hail
Reported by
Public
Coordinates
34.750, -77.320

Hail, Onslow

When
May 5, 2:50 PM EST
Where
Onslow County, 0.69 mi N of Bell Fork
Measured
0.75 in hail
Reported by
Public
Coordinates
34.760, -77.400

Hail, Onslow

When
May 5, 2:54 PM EST
Where
Onslow County, 0.69 mi N of Bell Fork
Measured
0.75 in hail
Reported by
Public
Coordinates
34.760, -77.400

Hail, Onslow

When
May 5, 3:07 PM EST
Where
Onslow County, 2.15 mi SSW of Catherine Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
34.790, -77.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96829, 96830, 96831, 96832, 96833, 96835, 96836.